Fragile Teeth

Does sarcoid cause tooth loss or decay? The other day at work I was chewing a piece of gum and all of the sudden one of my molars cracked (painful).
I am on prednisone. I thought I was getting enough calcium and vitamin d from dairy products.

Help!!

Report post

8 replies. Join the discussion

Prednisolone can effect the teeth. Methotrexate, anti inflamatories, some pain meds. It stope your body making good enamel on your teeth. And sarcoidosis can leach the calcium from places and deposit it into your kidneys. It's best to have a mouth wash and see your dentist and let them know you have sarcoidosis and take prednisolone. They might recommend a special toothpaste to help protect them.

Report post

I started using a toothpast for sensitive teeth and it seams to be helping. My teeth were getting very sensitive and hurting.

Report post

I have horrible teeth. I too have wondered if it is related to the sarc. My dentist said that even though I do have hypercalcemia(sp?) It should not effect my teeth. Something about teeth not being new bone growth???? All I know is I have to be careful because they chip AND I have to be obsessive about brushing and flossing.

Report post

Ugh I am also having teeth problems. I am not on any treatment for sarc. My bridges and one tooth with a cap do not seem the same. Have to get to the dentist right after I see the neuro for a follow up, then the derm for several skin lesions, also due for cardiac followup as well as pulmonary.........I am sure you can all relate.....I AM SO SICK OF GOING TO THE DOCTOR'S OFFICE.

Report post

Hi, I had to have all my teeth out when I was 19 years old due to my Ehlers Danlos, and I am now 51. I have growths on my gums went to see the doctor and I have to go and see a dentist. Ths is part of my Sarc. I had to come off my pred over a period of months, I had been off pred totaly for one week, then the coughing came back and could not breathe, I was in A&E for four hours my oxygen leves were 92% and my pulse was 110. They would not left me go gome, I told the Dr that its my sarc. So I had a big dose of pred to calm it down and up to now I am OK. So now I have got Ehlers Danlos and Sarcoid, but I keep going from day to day. The weather is hot here in England, but it will get back to the rain soon.

Regards Murph

Report post

Hi there,

Think again. In 2008, I had begun the year on prednisone, but later in the year I was tapered off pred and left on Imuran. My ACE began to climb and continued to climb into summer. Early in summer I had a routine dental appt. The dentist was probling my teeth with a probe and one of them just cracked and a piece broke off right there in the chair. He put a temporary filling in because I am allergic to Xylocaine and they had no alternative. I have only just had a proper filling put in that tooth done by another dentist.

At this time I noticed my heart started to race and I mentioned it to my GP who ordered a holter monitor test.

Two weeks later I was having lunch with family and another tooth crack and a piece broke off. I now had a sharp edge to deal with and I was having dinner with more family that night, because we had a relative out from overseas. I had soft foods during the meal, but while eating an even larger piece of molar broke off.

I had to go back to the dentist and had another temp filling put in which I am finally getting fixed on Jul 16.

I then had a routine appt with my immunologist, before which I had blood taken. When there I found out I had a QT wave abnormality on the holter monitor test. I first thought, "Oh no, don't tell me I have heart sarc". I came home and did some research on what caused QT lengthening. When I finally got my blood results, the most obvious culprit according to research was a high phosphate level. The doctor has also done my 25 D and told me mine was very low and I needed to take 1000 IU of D. Next time I went to the doc, I still had a high phosphate and QT abnormality. Later, toward the end of summer both QT wave abnormality and phosphate were back to normal.

I had no problems like this again until last summer. The gap between the molar that broke in 2008 and the one next to it opened up. It is painful to eat fibrous foods like fruit and veg. Food gets trapped there and it hurts. Then the temporary filling put in in 2008 fell out. I had my bloods done and my calcium was on the upper limit of the normal range and phosphate was above it. Shades of 2008. My calcium has remained at the upper limit of normal and phosphate above normal right up to now. My 25 D is currently 6.6ng/ml and 1, 25D is currently 45.1pg/ml. I am not on prednisone which is able to reduce both calcium and 1,25D levels.

The calcium and phosphate come from 1,25D produced by sarcoidotic tissue. These minerals come from teeth and bone and enter the blood stream. If calcium is too high in the blood, the kidney attempts to put it back into normal range by raising phosphate levels. These minerals are excreted via the bowel and kidneys among other exudates, and over time can cause problems with constipation, urinary frequency, stones etc. It is more likely to happen to people with chronic sarcoid, much of which is outside the lungs, who are of northern European descent, and who may have an eGFR below 60.

My doctor still believes I ought to be able to tolerate 200 to 400 IU of D despite this. I disagree because I frequently have an eGFR below 60 and have protein in my urine. Nevertheless, I will give it a go next week and see what happens. She has promised to monitor me closely.

You should consider that rather than having too little 25-D, you could have too much 1,25-D caused by sarcoid. You have to convince a doctor to test it, but it will be a third less while you are taking prednisone. Prednisone will only pull calcium from old bones. 1,25D can pull calcium from any bone. A parathyroid hormone test will be low if 1,25D is high, irrespective of whether you have the 1,25-D done. A urine calcium to check for calcium will also alert you to any problems. Other warning signs are acid reflux which is not fully controlled by Zantac or Nexium, no apetite, nausea, vomiting, anxiety, listlessness, weakness and stupor. In addition to these symptoms, excess calcium and phosphate in the blood can cause heart arrhythmias. Cardiac arrest is common in frail elderly with this problem. Any D in the diet including supps can be a substrate for kidney and sarcoid 1 alpha enzyme, which converts 25 D to 1, 25 D untrammeled. More people suffer kidney problems from doctors ignoring checks of 1,25D and calcium levels in sarcoid patients. They say it is rare. It is more common than they would realise if only they looked more. They are beginning to. My doc says there will be deaths from 50,000 IU doses. I said I am yet to hear of one, since hypercalcemia is a medical emergency and most sarcies are saved. Next to lung fibrosis, kidney disorders are the next leading cause of death in sarcoid. Many of these deaths are preventable, unlike lung fibrosis, if only doctors took better care of patients from the outset and checked for urine and serum calcium and 1-25 d activity in their patients.

Pris

Report post

My dentist said my teeth are breaking because of the pred and metho.

I use a toothpaste for sensitive teeth & follow it w/ Listerine mouthwash.

Report post

Thanks to all that have replied, this is very helpful and I will f/u with my doctors.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support FSR

Help the Foundation for Sarcoidosis Research reach its goals and support people like yourself by making a donation today.

Donate to the Foundation for Sarcoidosis Research

Discussion topics

Help and information from FSR

Sarcoidosis and the Body
Sarcoidosis is a "multiorgan" disease - meaning it almost always involves more than one organ. It's unpredictable and affects different people in different ways.

You can learn about the ways in which sarcoidosis affects the body in FSR's Sarcoidosis and the Body brochure.

Community leaders